Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 359, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2016, 3:41 PM MDT for Greeley County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2016, 3:41 PM MDT (21:41 UTC)
- Expired
- Jul 15, 2016, 4:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 1:12 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
806
WUUS53 KGLD 152141
SVRGLD
KSC071-152230-
/O.NEW.KGLD.SV.W.0359.160715T2141Z-160715T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 430 PM MDT
* AT 341 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
TRIBUNE...MOVING SOUTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN GREELEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3844 10180 3844 10163 3826 10160 3826 10194
TIME...MOT...LOC 2141Z 018DEG 14KT 3838 10176
HAIL...1.50IN
WIND...60MPH
$$
0242 follow-up statements
748
WWUS53 KGLD 152150
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT FRI JUL 15 2016
KSC071-152230-
/O.CON.KGLD.SV.W.0359.000000T0000Z-160715T2230Z/
GREELEY KS-
350 PM MDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...
AT 350 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
TRIBUNE...MOVING SOUTH AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN GREELEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3844 10180 3844 10163 3826 10160 3826 10194
TIME...MOT...LOC 2150Z 354DEG 18KT 3831 10171
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
024770
WWUS53 KGLD 152226
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT FRI JUL 15 2016
KSC071-152236-
/O.EXP.KGLD.SV.W.0359.000000T0000Z-160715T2230Z/
GREELEY KS-
426 PM MDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREELEY COUNTY
WILL EXPIRE AT 430 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3844 10180 3844 10163 3826 10160 3826 10194
TIME...MOT...LOC 2223Z 018DEG 14KT 3831 10171
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:48 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 15, 1:48 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 148 PM MDT FRI JUL 15 2016 .SHORT TERM...(This afternoon through Tonight) Issued at 147 PM MDT Fri Jul 15 2016 Thunderstorms have already developed in vicinity of meso low near the Colorado and Kansas border. SB CAPE exceeds 3000 J/KG with axis extending along and ahead of stalled front (currently near Goodland)in northeast to southeast orientation. Strong mid level flow along with veering wind profiles have resulted in effective helicity values exceeding 300 m2/s2 overlapping this strong region of CAPE. LCLs are a little high in favorable warm sector, however tornadic threat exists considering high CAPE/shear environment. Large hail (baseball size or larger) and strong microbursts will be threats with the activity this afternoon. High resolution guidance shows this activity increasing in coverage and eventually merging into a MCS as shortwave (nose of which is in central Colorado) moves over this stalled front. This is then shown to dive south along CAPE axis, which puts the peak threat for severe weather no through around 00z in our CWA. Increasing ascent and the possibility that the front begins to lift back north raises the possibility that additional activity (likely elevated) could develop across much of our CWA this afternoon/evening. Some guidance has shown possibility for elevated convective activity developing later in the evening and overnight behind the departing MCS, so I lingered slight chances in our north and east where this weaker signal is shown. A similar air mass as this morning is indicated overnight and depending on clearing we should have similar low temps (60-66). .LONG TERM...(Saturday through Friday) Issued at 143 PM MDT Fri Jul 15 2016 Saturday and Sunday: Isolated to scattered thunderstorms mainly across far southwest Nebraska will be possible Saturday afternoon with isolated thunderstorm chances elsewhere as a weak shortwave traverses the region. A ridge will begin to slowly build into the central Plains through the day on Sunday with an axis centered in northern TX and southern OK. Moisture levels will increase in the western portions of the CWA along the edge of the ridge which could lead to slight chances for afternoon/evening thunderstorms on Sunday and Monday. There will be modest mid-afternoon instability on Sunday and good instability on Monday. Tuesday through Thursday: High pressure ridge at the H5 lvl will approach 600dam by early Tuesday, remaining locked in over the region through the forecast period. Afternoon high temperatures will reach or slightly exceed 100 degrees across much of the CWA with dew points in the 50 to 55 degree range on Wednesday and Thursday. PoPs are nearly nil Tuesday through Thursday as the ridge will prevail and dry, hot, weather will dominate the central High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM MDT Fri Jul 15 2016 Primary aviation concern will be thunderstorm activity at both KGLD and KMCK. Early in the TAF period showers/thunderstorms are in the process of moving within the vicinity/over KMCK and should be east of the terminal after another hour. Additional (strong to severe) thunderstorm activity is expected to develop near the Colorado state line with activity increasing in coverage through the afternoon and spreading south and east. This should impact KGLD and move within the vicinity of KMCK. Activity should transition out of the vicinity of both terminals by late evening. Lingering low level moisture could lead to periods of stratus development around 1200-2500 kft...mainly around sunrise. I was not confident enough to introduce this as guidance is showing a very large spread and consensus is favoring VFR at both terminals. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...DR
Hazardous weather outlook, Jul 15, 10:40 AM MDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT FRI JUL 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT FRI JUL 15 2016 /1140 AM CDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ALONG THE COLORADO STATE LINE AND SPREAD SOUTH AND EAST ACROSS THE ENTIRE TRI STATE AREA THROUGH THE EVENING. LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE...AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SATURDAY AND SUNDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).
In the hours before
Local storm report, Jul 15, 2:14 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 5 S ARAPAHOE 38.78N 102.16W
07/15/2016 CHEYENNE CO PUBLIC
&&
BWARRENLocal storm report, Jul 15, 2:24 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TORNADO 7 SE CHEYENNE WELLS 38.76N 102.24W
07/15/2016 CHEYENNE CO LAW ENFORCEMENT
&&
BWARRENSpecial weather statement, Jul 15, 2:46 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT FRI JUL 15 2016 COZ092-152100- CHEYENNE COUNTY CO- 246 PM MDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 300 PM MDT... AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF KIT CARSON...OR 33 MILES WEST OF CHEYENNE WELLS... MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3876 10288 3861 10273 3861 10305 3868 10308 TIME...MOT...LOC 2046Z 332DEG 21KT 3866 10294 024
Special weather statement, Jul 15, 2:52 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 252 PM MDT FRI JUL 15 2016 KSZ041-152100- GREELEY KS- 252 PM MDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL 300 PM MDT... AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF TRIBUNE...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN GREELEY COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST CENTRAL KANSAS. LAT...LON 3853 10179 3866 10175 3867 10157 3845 10157 TIME...MOT...LOC 2052Z 280DEG 7KT 3858 10162 024
Special weather statement, Jul 15, 2:59 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT FRI JUL 15 2016
KSZ041-152115-
GREELEY KS-
259 PM MDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
315 PM MDT...
AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF TOWNER...OR 12 MILES WEST OF TRIBUNE...MOVING
SOUTHWEST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3830 10204 3851 10205 3852 10204 3844 10183
3826 10187 3826 10194
TIME...MOT...LOC 2058Z 024DEG 7KT 3842 10198
024Local storm report, Jul 15, 3:30 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL ARAPAHOE 38.85N 102.17W
07/15/2016 E2.50 INCH CHEYENNE CO PUBLIC
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:04 PM MDT | Special Weather Statement | GLD | Wallace | 11 min |
| Jul 15, 1:10 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 50 min |
| Jul 15, 1:38 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 52 min |
| Jul 15, 2:14 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 46 min |
| Jul 15, 2:52 PM MDT | Special Weather Statement | GLD | Greeley | 8 min |
| Jul 15, 2:59 PM MDT | Special Weather Statement | GLD | Greeley | 16 min |
| Jul 15, 3:05 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.